Alert archive / West Virginia / Flash Flood Warnings in 2001

Flash Flood Warning 62, NWS Charleston, WV

July 8, 2001Kanawha County, West Virginia

NWS Charleston, WV issued this flash flood warning at Jul 8, 2001, 12:38 PM EDT for Kanawha County, West Virginia. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 8, 2001, 12:38 PM EDT (16:38 UTC)
Expired
Jul 8, 2001, 3:00 PM EDT
In force
2 hr
Issued by
NWS Charleston, WV
Area
Whole counties

County Kanawha County, WV

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 4.6 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2001-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 221 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2001-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 242 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
221 J/kg
Mixed-layer CIN
-140 J/kg
Mixed-layer LCL
689 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
242 m²/s²
0-3 km storm-relative helicity
225 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRLX 081640
FFWRLX

WVC039-081900-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
1238 PM EDT SUN JUL 8 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN KANAWHA COUNTY IN WEST VIRGINIA...

* UNTIL 300 PM EDT...

* FLASH FLOODING CONTINUES IN EASTERN KANAWHA COUNTY. FLASH FLOODING 
IS OCCURRING ALONG CABIN CREEK IN EASTERN KANAWHA COUNTY. PERSONS 
ALONG THE CREEK SHOULD IMMEDIATELY MOVE TO HIGHER GROUND. 

.

PLEASE REPORT HIGH WATER...HAIL OR STRONG WINDS TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772.

$$

LAT...LON 3851 8129 3852 8148 3822 8167 3798 8139
          3829 8125

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Jul 8, 11:13 AM EDT, 1 hour 25 minutes earlier.

Area forecast discussion, Jul 8, 11:13 AM EDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
1113 AM EDT SUN JUL 8 2001

NUMEROUS FLOODING PROBLEMS SOUTH AND EAST OF CHARLESTON THIS MORNING.

CONCERNED FOR STORMS FIRING UP ALONG PSEUDO BOUNDARY RUNNING FROM
ABOUT CHARLESTON NORTHWEST PAST HUNTINGTON TO CENTRAL IN/IL.  OPTING
TO ISSUE FFA ROUGHLY BOUNDARY SOUTH.  EVEN FARTHER WEST WERE NOT
MUCH RAIN HAS OCCURRED THUS FAR...DEW POINTS IN THE MID TO UPPER 70S
DICTATE THAT ANYTHING THAT STANDS UP CAUSE PROBLEMS ESPECIALLY IF
TRAINING OCCURS.  WILL UP POPS IN THIS AREA AS WELL.

OTHERWISE IT WILL NOT TAKE MUCH TO REACH OUR HIGH TEMPERATURES FOR
TODAY ONCE THE CLOUDS FROM THE MORNING STUFF BREAK UP.

.RLX...
WV...FLASH FLOOD WATCH UNTIL 10 PM TONIGHT FOR ZONES
WVZ005>006...WVZ013>015...WVZ024>026...WVZ033>036.

VA...FLASH FLOOD WATCH UNTIL 10 PM TONIGHT FOR ZONES VAZ003>004.

KY...FLASH FLOOD WATCH UNTIL 10 PM TONIGHT FOR ZONES
KYZ101>103...KYZ105.

OH...FLASH FLOOD WATCH UNTIL 10 PM TONIGHT FOR ZONE OHZ087.

.END / TRM

In the hours before

Local storm report, Jul 8, 11:05 AM EDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
1105 AM EDT SUN JUL 08 2001

THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1013 AM    GAULEY BRIDGE             WV   FLOODING
07/08/01   FAYETTE                        STREAMS OVER ROADS OR
                                          IN BUILDINGS.
                                          EVENT OCCURRED BETWEEN
                                          0943 AM  AND  1013 AM
Local storm report, Jul 8, 11:14 AM EDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
1114 AM EDT SUN JUL 08 2001

THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1041 AM    GAULEY BRIDGE             WV   FLOODING
07/08/01   FAYETTE                        STREAMS OVER ROADS OR
                                          IN BUILDINGS.
                                          EVENT OCCURRED BETWEEN
                                          1011 AM  AND  1041 AM
Local storm report, Jul 8, 11:42 AM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
1142 AM EDT SUN JUL 08 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1139 AM                              WV   FLOODING
07/08/01   BOONE                          COUNTY WARNING POINT
                                          REPORTS WIDESPREAD
                                          FLOODING COUNTY WIDE. WITH
                                          SENG CREEK AREA WORST.

1140 AM                              WV   FLOODING
07/08/01   KANAWHA                        COUNTY WARNING POING
                                          REPORTS WIDESPREAD
                                          FLOODING COUNTY WIDE.

1141 AM                              WV   FLOODING
07/08/01   WYOMING                        COUNTY WARNING POINT
                                          REPORTS WIDESPREAD
                                          FLOODING WITH EVACUATIONS
                                          MANY LOCATIONS COUNTY
                                          WIDE.
Local storm report, Jul 8, 11:53 AM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
1153 AM EDT SUN JUL 08 2001

THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1139 AM    GLEN FERRIS               WV   FLOODING
07/08/01   FAYETTE                        STREAMS OVER ROADS OR
                                          IN BUILDINGS.
Local storm report, Jul 8, 12:16 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
1216 PM EDT SUN JUL 08 2001

THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1144 AM    PINEVILLE                 WV   FLOODING
07/08/01   WYOMING                        STREAMS OVER ROADS OR
                                          IN BUILDINGS.
                                          EVENT OCCURRED BETWEEN
                                          1114 AM  AND  1144 AM
Local storm report, Jul 8, 12:28 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
1228 PM EDT SUN JUL 08 2001

THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1146 AM    POWELLTON                 WV   FLOODING
07/08/01   FAYETTE                        STREAMS OVER ROADS OR
                                          IN BUILDINGS.
                                          EVENT OCCURRED BETWEEN
                                          1116 AM  AND  1146 AM

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 5:08 AM EDTFlash Flood WarningRLXDoddridge, Harrison, Tyler2 hr
Jul 8, 8:48 AM EDTFlash Flood WarningRLXFayette117 min
Jul 8, 9:43 AM EDTFlash Flood WarningRLXRaleigh2 hr
Jul 8, 10:21 AM EDTFlash Flood WarningRLXWyoming3 hr
Jul 8, 10:42 AM EDTFlash Flood WarningRLXFayette2 hr
Jul 8, 2:00 PM EDTFlash Flood WarningRLXMcDowell2 hr

Nearby

Flash Flood Warnings in West Virginia, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.